Alert archive / Utah / Special Weather Statements in 2011

Special Weather Statement, NWS Grand Junction, CO

August 4, 2011Grand County, Utah

NWS Grand Junction, CO issued this special weather statement at Aug 4, 2011, 5:21 PM MDT for Grand County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2011, 5:21 PM MDT (23:21 UTC)
Expired
Aug 4, 2011, 6:00 PM MDT
In force
39 min
Issued by
NWS Grand Junction, CO

County Grand County, UT

The radar

The Grand Junction radar (KGJX), 161 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

825 
WWUS85 KGJT 042321
SPSGJT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
521 PM MDT THU AUG 4 2011

UTZ025-027-050000-
ARCHES/GRAND FLAT UT-TAVAPUTS PLATEAU UT-
521 PM MDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAND COUNTY UNTIL 600 PM
MDT...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREEN RIVER...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL REMAIN OVER...
RURAL SECTIONS OF WESTERN GRAND COUNTY THROUGH 600 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3893 11015 3895 11016 3904 11016 3908 11015
      3911 11012 3922 10985 3899 10973 3890 11015
      3893 11017

$$

JDC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:05 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 4, 3:05 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 PM MDT THU AUG 4 2011

.DISCUSSION...TONIGHT THROUGH THURSDAY...

ONE MORE EVENING OF LOCALIZED HEAVY SHOWERS...PRIMARILY OVER
SOUTHWEST COLORADO...THEN THE DRYING TREND BEGINS.  MID LEVEL
DISTURBANCE OVER NW NEW MEXICO IS LIFTING NORTHEAST TOWARD SOUTH
CENTRAL COLORADO.  THE AIR MASS WITH PRECIPITABLE WATER EXCEEDING
AN INCH AT KGJT AND KABQ ON THE MORNING SOUNDING.  EXPECT CONVECTION
TO BE SUSTAINED AS THE AFOREMENTIONED MID LEVEL VORTICITY MAXIMA
MOVES TOWARD ALAMOSA.  DEBRIS MUD FLOWS ARE POSSIBLE AND HAVE ISSUED
A SMALL STREAM FLOOD ADVISORY TO ADDRESS THIS CURRENT TREND.

PACIFIC TROUGH HAS MOVED INLAND AND CURRENTLY CENTERED OVER SRN
IDAHO.  THIS FEATURE PUSHES THE WRN BACK EDGE OF THE MONSOONAL
MOISTURE PLUME EASTWARD...CURRENTLY ALONG THE NEVADA AND UTAH
BORDER.  MID LEVEL VORT ON THE BACK EDGE MAY PROVIDE SUFFICIENT LIFT
FOR ISOLATED NOCTURNAL THUNDERSTORMS ACROSS UTAH INTO WRN COLORADO.

CONVECTION POTENTIAL LOWERS ON FRIDAY AS DRIER SOUTHWEST FLOW
ADVECTS ACROSS THE FORECAST AREA.  SCATTERED STORMS WILL STILL POP
OVER THE HIGH COUNTRY SOUTH OF I-70...BUT THESE STORMS WILL NOT
HAVE THE SAME INTENSITY AS THE PAST FEW DAYS.

SATURDAY THROUGH THURSDAY...DRYING TREND CONTINUES INTO SATURDAY AND
IF ANY STORMS POP IT WILL OCCUR OVER THE ERN SAN JUAN MOUNTAINS.
WESTERLY FLOW DOMINATES FOR THE REMAINDER OF THE FORECAST PERIOD
THROUGH NEXT THURSDAY.  BY THE END OF THE PERIOD...THE FLOW ALOFT
BECOMES WEST NORTHWEST AS THE SUBTROPICAL HIGH REPOSITIONS ITSELF
OVER THE LOWER COLORADO RIVER BASIN WITH THE LONG WAVE TROUGH OVER
THE ERN CONUS.

&&

.AVIATION...

SCATTERED CONVECTION EXPECTED OVER HIGHER TERRAIN THROUGH THIS
EVENING WITH SOME STORMS DRIFTING OVER THE VALLEYS. BRIEF PERIODS OF
MVFR CIG AND VIS WILL BE POSSIBLE AT THE MOUNTAIN AIRPORTS FROM
PASSING STORMS AND HEAVY SHOWERS BUT DESERT VALLEY AIRPORTS WILL
LIKELY STAY VFR. CONVECTIVE ACTIVITY WILL DIMINISH BY MIDNIGHT WITH
A FEW NOCTURNAL STORMS POSSIBLE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...PF
LONG TERM....DP
AVIATION.....TGJT
Hazardous weather outlook, Aug 4, 6:00 AM MDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU AUG 4 2011

COZ001>014-017>023-UTZ022>025-027>029-051249-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

AFTERNOON SHOWERS AND STORMS EXPECTED TODAY ACROSS MUCH OF THE
FORECAST AREA.  SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL AND
POSSIBLY CAUSE MUD DEBRIS FLOWS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ANOTHER ROUND OF SHOWERS AND STORMS IS EXPECTED FRIDAY BUT COVERAGE
WILL BE MUCH LESS ACROSS THE REGION.  BY SATURDAY...DRYING
CONDITIONS WILL PREVAIL AS THE MONSOONAL FLOW GETS SHUT OFF.  THIS
WILL PERSIST THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

In the hours before

Special weather statement, Aug 4, 4:09 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
409 PM MDT THU AUG 4 2011

UTZ024-042300-
EASTERN UINTA BASIN UT-
409 PM MDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UINTAH COUNTY UNTIL 500
PM MDT...

AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF MYTON...OR 17 MILES SOUTHWEST
OF RANDLETT...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4010 10958 3987 10962 3986 10967 3992 10998
      4011 10998

JDC
Special weather statement, Aug 4, 5:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
521 PM MDT THU AUG 4 2011

UTZ025-027-050000-
ARCHES/GRAND FLAT UT-TAVAPUTS PLATEAU UT-
521 PM MDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAND COUNTY UNTIL 600 PM
MDT...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREEN RIVER...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL REMAIN OVER...
RURAL SECTIONS OF WESTERN GRAND COUNTY THROUGH 600 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3893 11015 3895 11016 3904 11016 3908 11015
      3911 11012 3922 10985 3899 10973 3890 11015
      3893 11017

JDC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:14 PM MDTAreal Flood AdvisoryGJTMesa84 min
Aug 3, 7:34 PM MDTAreal Flood AdvisoryGJTGarfield, Mesa89 min
Aug 3, 8:01 PM MDTSpecial Weather StatementGJTPitkin44 min
Aug 4, 2:31 PM MDTAreal Flood AdvisoryGJTArchuleta, Dolores, Gunnison, Hinsdale, La Plata, Montezuma and 4 more118 min
Aug 4, 4:09 PM MDTSpecial Weather StatementGJTUintah51 min
Aug 4, 5:05 PM MDTFlash Flood WarningGJTGrand, San Juan3 hr

Nearby

Special Weather Statements in Utah, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.